J Wound Manag Res.  2020 Jun;16(2):94-97. 10.22467/jwmr.2020.01102.

Nicolau Syndrome after Intramuscular Aminoglycoside Injection

Affiliations
  • 1Department of Plastic and Reconstructive Surgery, College of Medicine, The Catholic University of Korea, Seoul, Korea

Abstract

Nicolau syndrome is a rare iatrogenic adverse reaction caused by intramuscular injection of various medications. The clinical features include pain, erythematous swelling, infection, and local ischemic necrosis, but the pathogenesis is uncertain. This study presents the first case of Nicolau syndrome that presented with skin and soft tissue necrosis on both buttocks caused by the antibiotic agent kanamycin, which is used to treat multidrug-resistant tuberculosis. A 62-year-old man was referred due to infectious skin and soft tissue necrosis on both buttock areas. He received intramuscular kanamycin injections to both buttocks to treat pulmonary tuberculosis 4 months before presentation. After extensive debridement, skin and soft tissue defects sized approximately 10.0×6.0 cm and 5.0×5.0 cm were found on the right and left buttock, respectively, and two transpositional fasciocutaneous flaps were designed to cover the defects. The wounds healed without any complications. Nicolau syndrome has various presentations and, in rare cases, can be fatal. In this case, the patient presented with skin and fat necrosis superimposed with an infectious condition, which required immediate and extensive debridement.

Keyword

Nicolau syndrome; Necrosis; Injections; Intramuscular; Anti-bacterial agents
Full Text Links
  • JWMR
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error